Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 106, NWS Tucson, AZ

August 24, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2006, 4:24 PM MST for Pima County, Arizona. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 4:24 PM MST (23:24 UTC)
Expired
Aug 24, 2006, 6:00 PM MST
In force
96 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:00 PM MSTFLASH FLOOD14 W Pisinemo, AZMANY ROADS FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 242333
FFWTWC
AZC019-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
424 PM MST THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SELLS

* UNTIL 700 PM MST

* AT 421 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. OVER AN AREA FROM 
HICKIWAN AND GUNSIGHT SOUTHEAST TO NEAR SAN MIGUEL AND NEWFIELD. 
RADAR ESTIMATES OF 1.00 TO 3.00 INCHES OF RAINFALL PER HOUR HAS AND 
IS OCCURRING OVER THIS AREA. SEVERAL LARGE WASHES SUCH AS THE 
HICKIWAN...SAN SIMON...GU VO AND VAMORI WILL HAVE SIGNIFICANT FLOWS.

FLOODING IS LIKELY ALONG SECTIONS OF HIGHWAY 286 THROUGH THE BUENOS 
AIRES NATIONAL WILDLIFE REFUGE...AND ALONG HIGHWAY 19 BETWEEN SELLS 
AND THE INTERNATIONAL BORDER.

LOW WATER CROSSINGS WILL HAVE SIGNIFICANT AND LIFE THREATENING FLOWS 
OF WATER MOVING THROUGH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3253 11280 3190 11282 3147 11151 3195 11138
      3248 11234

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 250006
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST THU AUG 24 2006

AZC019-250200-
PIMA AZ-
501 PM MST THU AUG 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL PIMA COUNTY...

AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. OVER AN AREA FROM 
HICKIWAN AND GUNSIGHT SOUTHEAST TO NEAR SAN MIGUEL AND NEWFIELD. 
RADAR ESTIMATES OF 1.00 TO 3.00 INCHES OF RAINFALL PER HOUR HAS AND 
IS OCCURRING OVER THIS AREA. SEVERAL LARGE WASHES SUCH AS THE 
HICKIWAN...SAN SIMON...GU VO...SAN VICENTE...QUIJOTOA...SANTA ROSA 
AND VAMORI WILL HAVE SIGNIFICANT FLOWS.

THE GU VO WASH IS CURRENTLY FLOODING SEVERAL ROADS NEAR THE VILLAGE 
OF GU VO AND MAY THREATEN STRUCTURES IN THE VILLAGE.

FLOODING IS ALSO LIKELY ALONG SECTIONS OF HIGHWAY 286 THROUGH THE 
BUENOS AIRES NATIONAL WILDLIFE REFUGE...AND ALONG HIGHWAY 19 BETWEEN 
SELLS AND THE INTERNATIONAL BORDER.

LOW WATER CROSSINGS WILL HAVE SIGNIFICANT AND LIFE THREATENING FLOWS 
OF WATER MOVING THROUGH.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3250 11282 3189 11282 3147 11151 3195 11138
      3250 11168 3252 11231

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 250115
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST THU AUG 24 2006

AZC019-250200-
PIMA AZ-
609 PM MST THU AUG 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL PIMA COUNTY...

AT 606 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN. OVER AN AREA FROM GU VO AND SANTA 
ROSA SOUTHEAST TO NEAR SAN MIGUEL AND NEWFIELD. RADAR ESTIMATES OF 
2.00 TO 4.00 INCHES OF RAINFALL HAS OCCURRED OVER THIS AREA DURING 
THE PAST 3 HOURS. SIGNIFICANT RUNOFF WILL CONTINUE OVER THE NEXT 
HOUR FROM THIS EARLIER HEAVY RAINFALL. SEVERAL LARGE WASHES SUCH AS 
THE HICKIWAN...SAN SIMON...GU VO...SAN VICENTE...QUIJOTOA...SANTA 
ROSA AND VAMORI WILL HAVE SIGNIFICANT FLOWS.

THE GU VO WASH IS CURRENTLY FLOODING SEVERAL ROADS NEAR THE VILLAGE 
OF GU VO AND MAY THREATEN STRUCTURES IN THE VILLAGE.

LOW WATER CROSSINGS WILL HAVE SIGNIFICANT AND LIFE THREATENING FLOWS 
OF WATER MOVING THROUGH.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3250 11282 3189 11282 3147 11151 3195 11138
      3250 11168 3252 11231

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 250157
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST THU AUG 24 2006

AZC019-250202-
PIMA AZ-
652 PM MST THU AUG 24 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR CENTRAL PIMA
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN HAD DIMINISHED 
GREATLY OVER CENTRAL PIMA COUNTY. SIGNIFICANT RUNOFF WILL CONTINUE 
OVER THE NEXT FEW HOURS FROM THE EARLIER HEAVY RAINFALL. SEVERAL 
LARGE WASHES SUCH AS THE HICKIWAN...SAN SIMON...GU VO...SAN 
VICENTE...QUIJOTOA...SANTA ROSA AND VAMORI WILL HAVE SIGNIFICANT 
FLOWS. AS A RESULT THE FLASH FLOOD WARNING WILL BE REPLACED BY A 
SMALL STREAM FLOOD ADVISORY AT 700 PM.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3250 11282 3189 11282 3147 11151 3195 11138
      3250 11168 3252 11231

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:35 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 24, 2:35 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST THU AUG 24 2006

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR TONIGHT AS A MOIST FLOW PREVAILS OVER SOUTHEAST ARIZONA. THE
CHANCES FOR THUNDERSTORMS WILL DECREASE THIS WEEKEND AS A GREAT
BASIN DISTURBANCE SPREADS DRIER AIR OVER THE AREA. MOISTURE WILL
INCREASE AGAIN BY THE MIDDLE OF THE UPCOMING WEEK AS SOUTHERLY FLOW
RETURNS TO THE AREA.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAINFALL ACROSS MUCH OF SE AZ AT THIS TIME. THE
EXCEPTION WAS SE PINAL/WRN AND CENTRAL GRAHAM COUNTIES WHERE EARLIER
CONVECTION HAS STABILIZED THAT AREA. OUTFLOW FROM MORNING SHOWERS/
THUNDERSTORMS EXTENDED FROM LA PAZ COUNTY SEWD ACROSS WRN/CENTRAL
PIMA COUNTY-SOUTH OF TUCSON...AND SHOWERS/THUNDERSTORMS WITH HEAVY
RAINFALL CONTINUING TO DEVELOP ALONG THIS BOUNDARY AT THIS TIME.

GULF CA SURGE ONGOING IN COMBINATION WITH COOLING CLOUD TOPS AND
VERY SLOW CELL MOVEMENTS PROMPTED ISSUANCE OF FLASH FLOOD WATCH
ENTIRE FORECAST AREA UNTIL 25/05Z. CONFIDENCE SOMEWHAT LOW THAT
ZONES 29/30/33 MAY EXPERIENCE HEAVY RAINFALL...ALTHOUGH THESE ZONES
WERE INCLUDED WITH EXPECTATION THAT HEAVY RAINFALL MAY OCCUR LATER
IN THIS WATCH PERIOD. AM SOMEWHAT CONCERNED THAT CONVECTIVE ACTIVITY
WILL CONTINUE AFTER MIDNIGHT AND BE MORE WIDESPREAD IN COVERAGE THAN
GOING FORECAST INDICATES. WILL DEFER SUBSEQUENT ADJUSTMENTS TO
EVENING SHIFT FOR ADDITIONAL FORECAST REFINEMENT DURING THE OVERNIGHT
AND FRI MORNING PERIOD.

CONVECTIVE ACTIVITY EXPECTED TO DECREASE ESPECIALLY WRN SECTIONS FRI
AND DOWNWARD TREND TO CONTINUE THIS WEEKEND AS TROUGH DEEPENS OVER
THE GREAT BASIN REGION. MOISTURE PROGGED TO INCREASE EARLY NEXT WEEK
AS SLY FLOW RETURNS IN RESPONSE TO HIGH PRESSURE SYSTEM PROGGED TO
BE OVER THE FOUR CORNERS REGION. PERHAPS SOME DRYING ACROSS FAR WRN
SECTIONS AGAIN LATE NEXT WEEK AS SWLY FLOW ALOFT DEVELOPS IN
RESPONSE TO TROUGH ALONG THE WEST COAST. HOWEVER BULK OF FORECAST
AREA WILL LIKELY REMAIN UNDER FAIRLY DEEP MOISTURE/SLY FLOW REGIME.
DAYTIME MAX TEMPS THIS FORECAST PERIOD EXPECTED TO REMAIN CLOSE TO
SEASONAL NORMALS FOR LATE AUG.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SE AZ ZONES
     AZZ019-029>035 UNTIL 10 PM MST TONIGHT.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 5:45 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE TUCSON AZ
545 AM MST THU AUG 24 2006

AZZ019-029-031>035-251400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-251400-
UPPER GILA RIVER VALLEY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS ASSOCIATED WITH A RISE ON THE GILA RIVER AT
DUNCAN. FOR MORE DETAILED INFORMATION CONCERNING THE WATCH REFER TO THE
LATEST ISSUANCE OF THE FLASH FLOOD WATCH UNDER THE HEADER PHXFFATWC
OR REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/TUCSON.

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 24, 3:26 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      RIO RICO                31.48N 110.98W
08/24/2006                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            SONOITA WASH FLOWING ACROSS ROADWAYS NEAR RIO RICO.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 23, 5:54 PM MSTFlash Flood WarningTWCPima66 min
Aug 23, 6:15 PM MSTFlash Flood WarningTWCCochise60 min
Aug 23, 6:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 24, 7:24 AM MSTFlash Flood WarningTWCPima, Pinal21 min
Aug 24, 12:21 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 24, 12:42 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 24, 1:55 PM MSTFlash Flood WatchTWC8 hr
Aug 24, 2:01 PM MSTFlash Flood WarningTWCCochise
Aug 24, 2:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 24, 2:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 24, 2:56 PM MSTFlash Flood WarningTWCPima64 min
Aug 24, 3:00 PM MSTFlash Flood WarningTWCCochise

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.